Or other bothersome antidepressants.
Generally, following the rules I wrote about last week on how to stop antidepressants while minimizing withdrawal work, and most people can successfully withdraw from antidepressants with few side effects.
Some Antidepressants Are Hard to Get Off Of
Unfortunately, some antidepressants are not so easy to get off of no matter what you do. (You can learn more about this through http://drugabuse.com/ and other similar sites.) Some antidepressants:
- Resist a taper strategy
- Have intolerable withdrawal effects anyway *
People Have Trouble Withdrawing from these Antidepressants
Any antidepressant can feel impossible to withdraw from, but the antidepressants people have most trouble withdrawing from are:
- Paroxetine (Paxil)
- Duloxetine (Cymbalta)
- Venlafaxine (Effexor, any version)
- Desvenlafaxine (Pristiq)
But by far, venlafaxine and desvenlafaxine (Effexor and Pristiq) are the ones I hear about. In my opinion, these two drugs are a nightmare to come off of for most people. ^ (I’m not saying everyone has trouble with these antidepressants, just that many do.)
Here are tips on how to get off of horrible~ drugs like venlafaxine (Effexor) and desvenlafaxine (Pristiq).
Did I mention yet I’m not a doctor? Ah, well I’m not. None of this is to be considered medical advice; this is an informational article only. Never alter your treatment without talking to your doctor. Thanks.
While antidepressants can absolutely be life-saving medications, sometimes antidepressants aren’t the right medication at the right time for you. Or sometimes, it’s just time to try to get off of antidepressants. (For simple depression, this is often done if you have been stable for 6-12 months.)
But the key to getting off antidepressants successfully is to minimize withdrawal symptoms because otherwise you may feel like you’re trapped on the antidepressants. Additionally, the withdrawal symptoms may get mistaken for returning illness symptoms, which you do have to watch for, but if possible, it’s best not to get withdrawal and returning symptoms confused.
So, here are some tips on the best way to get off antidepressants while minimizing withdrawal.
Learn About Getting Off Antidepressants
Firstly, by reading this you are taking the first step. Learning about your antidepressant, the time it takes to get off, and what might happen, is an excellent first thing to do. Your doctor can guide you in this process.
DO NOT STOP ANTIDEPRESSANTS SUDDENLY.
DO NOT STOP THEM ON YOUR OWN.
ALWAYS TAPER ANTIDEPRESSANTS UNDER THE SUPERVISION OF A DOCTOR.
(And as always, I am not a doctor and none of this should be considered medical advice. Only your doctor can offer that.)
Taper Antidepressants More Slowly
I can’t comment on individual doctors, but I will say in studies and in the literature they take people off medication, including antidepressants, way too fast. This is likely because they don’t want to wait around to do it the right way, but still, it gives people the false sense that you can get off antidepressants quickly – you shouldn’t.
Track Your Mood During Antidepressant Decrease
I know, it seems like I’m trying to strong-arm you into tracking your mood, but during medication tapering, it’s essential. You need to track your mood every day during medication changes – this goes for all mental illness – as well as write down when you change dosages because:
- You need to know if you’re getting worse
- You need to know if you do better at a lower dose, but not off the drug completely
- You’ll have those records should you try to do it again in the future (or with another medication)
Please, please, please, even if you track your mood at no other time, do it when withdrawing from medication. (More on mood tracking here.)
(If you don’t want to track every part of your mood, then at least track the global assessment of functioning (GAF).)
Wait Six-Eight Weeks between Antidepressant Dosage Decreases
Seriously.* You are waiting so long between antidepressant dosage decreases because:
- You want to prevent withdrawal
- You do not want to induce mania, cycling or a mixed mood which is a real danger in bipolar
Changes to the Antidepressant Taper Schedule
You may want to slightly alter the antidepressant dosage decrease schedule:
- Increase speed if feeling better as dosage decreases
- Decrease speed if anxiety is a factor
- Decrease speed if feeling worse on a lower dose
- Decrease speed if feeling good at a specific dose (that might be the right dose for you)
- Decrease speed for any reason if you feel the need
Never try to decrease or get off an antidepressant when:
- You’re in a time of stress
- There is an upcoming holiday
Decrease the Antidepressant in the Lowest Dose Possible
This does not mean cutting your current pill. Some pills cannot be cut for safety reasons. This means getting a prescription for the smallest increment available and decreasing the antidepressant dosage by that much.
When you’re closing in on getting off the antidepressant completely, slow down even more. Cut the pill if you can. If you can’t, alternate on the higher dose for one day and then the lower dose for one day.
Exceptions to the Antidepressant Withdrawal Rules Above
As with all things in life, there are exceptions:
- If you’ve been on the antidepressant a very short time you may be able to get off of it quickly
- Fluoxetine (Prozac) may sometimes be tapered more quickly
- Venlafaxine (Effexor), desvenlafaxine (Pristiq) (and sometimes other antidepressants) can be too hard to get off of using this method (see next article in series)
Getting Off an Antidepressant Takes Too Long
Look, you are getting off a medication that has altered the chemicals in your brain. This is not a minor event. While this method is slow, it gives you the very best chance of successfully getting off the medication without inducing withdrawal or worsening illness symptoms.
Don’t Freak Out When Coming Off Antidepressants
Remember not to freak out. Some withdrawal symptoms and some bipolar/depression symptom fluctuation may occur and you’ll still be all right. Just maintain a close relationship with your doctor to make sure it isn’t the start of something more serious
How to Get Off of Antidepressants with Minimal Withdrawal Series
Previously we saw:
Up next is:
If Your Doctor Doesn’t Get This, Send Them to Psycheducation.org for Their Own Education
* This information (and other information in this article) is provided by psycheducation.org and Dr. Jim Phelps.
A couple of posts ago I talked about getting off of the antidepressant, Pristiq. I just thought you might like to know I was unsuccessful at getting off the final 50mg of Pristiq. I stopped taking the final Pristiq pill while increasing the antidepressant, Welbutrin and fell entirely apart in withdrawal. I became a swamp of tears, echos of choking sobs and a rainforest (?) of suicidality.
Yeah, so I gave into the withdrawal and just took the Pristiq again. Ah…failure. Failure getting on antidepressants, failure getting off antidepressants, and failing to get better. Sheesh. That’s quite a lineup.
Drugs are bad. Just say no. Or ow. Or please god stop.
Or that might be just me.
Now I’m not a doctor, in fact, I don’t even play one on TV, but I wanted to share a little about me and how I’m handling getting off of, or at least reducing, Pristiq.
Please also read: When to Get Off Antidepressants with Bipolar Disorder
Does Pristiq Just Serve to Extend the Effexor Patent?
If you live in the US, you’ve probably seen all the commercials for the new and pastel-pink-coloured antidepressant Pristiq. (Yes, prescribed for depression.) Pristiq is new and has a huge marketing push behind it and is a selective serotonin norepinephrine reuptake inhibitor (SNRI) antidepressant. In other words, it’s an antidepressant that works on both serotonin and norepinephrine neurotransmitters. It is not the only antidepressant to do this, but SNRIs are a smaller class of drugs than those that just effect serotonin alone (like Prozac). (Although admittedly, there seems to be a suspicious number of SNRI antidepressants in development.)